I went to the hospital this morning for my blood test and to talk to them about the rash as well.
I spoke to Dee and said I though it was the Septrin, however she had a better explanation that explains not just this rash, but the others I had as well and it all makes sense.
Dee suggested that it wasn’t the Septrin, paracetimol or Anti-biotics. Allopurinol one of the drugs I'm taking is the cause! Dee asked me a few questions about when the rash occured and the schedule for the other drugs I'm on and is convinced it is the Allopurinol, and I have to agree. Basically I take Allopurinol every day, it is an anti Gout drug (odd I know). The reason I take this is that the combination of drugs I'm taking produces various acids to be secreted by the Kidneys these acids can then cause Gout. So why don’t I always have the rash, why does it come and go? Well the answer is the Dexamethazone. The Dexamethazone that I take on a pulse cycle stops the rash and is a good preventative for the Allopurinol side effects (see below). So the we have been blaming the wrong drug for the side effect, rather than it being the Paracetimol, which Dee explained would be unusual but not impossible, or the Anti-Biotics it is the Allopurinol. Dee has now told me to stop taking it.
I know what you are thinking, how come I can stop taking it? Well I should back up a little bit to the blood test I had today and the reason I was at the hospital. I have regular tests and reviews to discuss and manage how the treatment is going. Last time I was there as mentioned in a previous post, the regimen was working very well. Today’s results are just as good, if not better. My Paraprotein levels have reduced, leaving the good white blood cells and my overall Globulin levels (blood count) is up from 8.3 to 9.4. So the treatment is working really well. What this means is that my body wont be producing the acids that it first would have been while the paraprotein was at a high of 77. They can safely remove the Allopurinol from my daily list of drugs, which will stop the rash and it wont effect the rest of my treatment.
So no more monkey hands. I still have the rash now and need to keep taking the anti-histamines until it has gone.
So what started off as a really rough day, I’m finishing it feeling quite positive.
Side Effects of Allopurinol - for the Consumer
All medicines may cause side effects, but many people have no, or minor, side effects.Check with your doctor if any of these most COMMON side effects persist or become bothersome when using Allopurinol:
Seek medical attention right away if any of these SEVERE side effects occur when using Allopurinol:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); blood in urine or painful urination; dark urine; fever, chills, or sore throat; irritation of the eyes; joint pain; loss of appetite; red, swollen, blistered, or peeling skin; stomach pain; unexplained weight loss; unusual bruising or bleeding; unusual muscle pain or weakness; yellowing of the skin or eyes.